Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 228, NWS Springfield, MO

August 26, 2005Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2005, 4:53 PM CDT for Greene County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2005, 4:53 PM CDT (21:53 UTC)
Expired
Aug 26, 2005, 5:34 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 4 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:15 PM CDTTSTM WND DMG12 W (Sgf)Springfield Ar, MOBARN DESTROYED AND NUMEROUS TREES UPROOTED.
Aug 26, 5:20 PM CDTTSTM WND DMGSpringfield, MOPOWER LINES DOWN AT WEST BYPASS AND KEARNEY STREETS.
Aug 26, 5:20 PM CDTTSTM WND DMGSpringfield, MOPOWER LINES DOWN AT WEST BYPASS AND KEARNEY STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 262155
SVRSGF
MOC077-262300-
/O.NEW.KSGF.SV.W.0228.050826T2153Z-050826T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 600 PM CDT.

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF REPUBLIC...OR 14 MILES WEST OF SPRINGFIELD...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF WILLARD BY 510 PM CDT.
  NEAR THE SPRINGFIELD BRANSON REGIONAL AIRPORT BY 515 PM CDT.
  OVER THE NORTH SIDE OF SPRINGFIELD BETWEEN 515 PM AND 535 PM CDT.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE 
MARKERS 59 AND 84.

THE TOWNS OF BOIS DARC...GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD MOVE TO AN INDOOR SHELTER 
AND STAY AWAY FROM WINDOWS.

LAT...LON 3731 9361 3712 9361 3717 9318 3737 9318

$$

IZZI
2 follow-up statements
000 
WWUS53 KSGF 262221
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI AUG 26 2005

MOC077-262300-
/O.CON.KSGF.SV.W.0228.000000T0000Z-050826T2300Z/
GREENE MO-
521 PM CDT FRI AUG 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE COUNTY UNTIL
600 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WILLARD TO
REPUBLIC...AND MOVING EAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR SPRINGFIELD BY 545 PM CDT.

THE TOWNS OF GLIDEWELL...EBENEZER AND BOIS DARC ARE ALSO IN THE PATH
OF THIS LINE OF SEVERE THUNDERSTORMS.

LOCAL MEDIA HAS RELAYED REPORTS OF HAIL NEAR MILE MARKER 64.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 63 AND 84.

STRONG WINDS WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3731 9360 3712 9360 3717 9317 3737 9317

$$

IZZI
000 
WWUS53 KSGF 262234
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT FRI AUG 26 2005

MOC077-262245-
/O.CAN.KSGF.SV.W.0228.000000T0000Z-050826T2300Z/
GREENE MO-
534 PM CDT FRI AUG 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN
CANCELLED...

AT 529 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3731 9360 3712 9360 3717 9317 3737 9317

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:57 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 26, 2:57 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT FRI AUG 26 2005

.DISCUSSION...

MAIN CONCERNS STILL REVOLVE AROUND HEAVY RAIN CHANCES AND SEVERE
STORM POTENTIAL.

YET ANOTHER WEAKENING STORM COMPLEX MOVED THROUGH CENTRAL MO AND
PORTIONS OF SE KS EARLIER TODAY. THERE IS STILL SOME ONGOING
FLOODING ON THE NORTHWEST AND NORTHERN FRINGE OF THE FORECAST AREA.
OUTFLOW FROM THIS CONVECTION MOVED THROUGH SOUTHERN MO LATE THIS
MORNING/MIDDAY...ALONG WITH A FEW SCATTERED STORMS. EASTERN AREAS
WILL NEED A LITTLE TIME TO RECOVER.  WEAK ELEVATED CONVECTION IS
ONGOING OVER SE KS...THE WESTERN EDGE BEING FED BY A 25 KNOT
SOUTHWESTERLY 85H FLOW. COLD FRONT EXTENDS FROM WESTERN IA INTO
EASTERN KS. AREA OVER SE KS IS RELOADING/DESTABILIZING ONCE AGAIN
WITH MOISTURE CONVERGENCE EVIDENT NEAR A WEAK SURFACE LOW ALONG THE
FRONT NEAR KICT...WITH DEVELOPING CUMULUS FIELD. 100 MB MEAN LAYER
CAPES IN THIS AREA 2000-3000 J/KG WITH A WEAKENING OR NON EXISTENT
CAP. DEEP LAYER SHEAR PRETTY GOOD FOR AUGUST AS WELL. IN
SHORT...EXPECT TO SEE SOME STORM DEVELOPMENT OVER SE KS THIS
AFTERNOON AS THE FRONT EDGES EAST.

STILL HAVE SOME DOUBTS AS TO HOW THIS WILL ALL EVOLVE...OR MORE TO
THE POINT EXACTLY WHERE. STORMS WILL LIKELY ORGANIZE INTO ANOTHER
CONVECTIVE COMPLEX BY EARLY THIS EVENING...LIKELY AFFECTING SOUTHERN
PORTIONS OF THE FORECAST AREA. HAVE MY HIGHEST POPS IN THESE AREAS.
BEST MOISTURE ADVECTION INTO THE FRONTAL ZONE IS ALSO PROGGED TO BE
OVER SOUTHERN MO. PRECIPITABLE WATER VALUES ARE STILL PRETTY
STOUT...NOT QUITE AS IMPRESSIVE AS YESTERDAY. STILL IN THE 1.80 INCH
NEIGHBORHOOD. SO WILL CONTINUE TO MENTION HEAVY RAIN IN SOUTHERN MO
AND MAINTAIN THE FLOOD WATCH FOR MUCH OF THE AREA. WE COULD PROBABLY
PEEL OFF SOME OF THE NORTHERN COUNTIES FROM THE CURRENT FLOOD
WATCH...BUT THESE AREAS HAVE HAD THE HEAVIEST RECENT RAINFALL. NOT
REAL COMFORTABLE PULLING AN EXISTING WATCH FROM ANYWHERE QUITE YET.

WILL TAPER RAIN OFF LATE TONIGHT...ONLY ONLY HAVING SLIGHT RAIN
CHANCES IN SOUTH CENTRAL MO BY SATURDAY MORNING. THE REST OF
FORECAST IS DRY. STILL WONDERING WHERE HURRICANE KATRINA WILL GO.
SFC RIDGE BUILDS INTO THE AREA THIS WEEKEND. IF KATRINA PASSES TO
THE EAST OF THE FORECAST REGION...SURFACE RIDGE WILL LIKELY REMAIN
IN PLACE TO THE WEST KILLING ANY GULF MOISTURE ADVECTION INTO THE
AREA. RAISED TEMPERATURES A LITTLE OVER THE WEEKEND...FAIRLY CLOSE
TO MET/MAV GUIDANCE. AT LEAST DEWPOINTS/HUMIDITY WILL COME DOWN FOR
A WHILE. DSA

&&

.AVIATION...

MCS CONTINUING TO PUSH OFF TO THE EAST. MAIN AVIATION CONCERN IN THE
SHORT TERM IS THE PERSISTENT CONVECTION OVER SOUTHEAST KANSAS.  AT
THIS TIME...STILL MOVING IN A GENERAL EASTERLY DIRECTION AND
DISSIPATING OVER WESTERN MISSOURI AS IT MOVES INTO MORE STABLE AIR.
SO WILL NOT CARRY TSRA IN EITHER THE KJLN OR KSGF TERMINALS.
POTENTIAL STILLS FOR EXIST FOR SHOWERS AND THUNDERSTORMS THIS
EVENING...WITH FOG A POSSIBILITY TOWARDS SUNRISE.

GAEDE

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY. SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR THE EASTER MO OZARKS.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 3:26 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
326 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WITH COULD LEAD TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER SOUTHEAST
  KANSAS AND WESTERN MISSOURI...GRADUALLY OVERSPREADING THE
  REMAINDER OF THE OUTLOOK AREA OVERNIGHT. THE THUNDERSTORMS WILL BE
  MOST CONCENTRATED SOUTH OF A FORT SCOTT KANSAS TO WEST PLAINS
  MISSOURI LINE.

  DISCUSSION:

  A COLD FRONT THAT EXTENDS FROM IOWA TO SOUTH CENTRAL KANSAS WILL
  MOVE SOUTHEAST THROUGH THE AREA THIS EVENING. ADDITIONAL
  THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT ENCOUNTERS A
  MOIST AND UNSTABLE AIR MASS OVER THE AREA. SEVERE STORMS WILL BE
  POSSIBLE OVER MAINLY SOUTHERN AND WESTERN PORTIONS OF THE OUTLOOK
  AREA THIS EVENING. HEAVY RAIN WILL ALSO BE POSSIBLE. THE HEAVY
  RAIN MAY AGGRAVATE ALREADY ONGOING FLOODING OR HIGH WATER OVER
  PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS MAY BE ONGOING IN SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTHWEST
  OF A FORT SCOTT TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/IZZI

In the hours before

Special weather statement, Aug 26, 10:59 AM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT FRI AUG 26 2005

MOZ058-070>071-082>083-092-096>098-106-262300-
DENT-DOUGLAS-HOWELL-MARIES-OREGON-PHELPS-PULASKI-SHANNON-TEXAS-
WRIGHT-
1059 AM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
747 IN EFFECT UNTIL 6 PM CDT FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES

IN CENTRAL MISSOURI

MARIES... PHELPS... PULASKI...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

DOUGLAS... WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...HOUSTON...MANSFIELD...MOUNTAIN GROVE...
ROLLA...SALEM...THAYER...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.
Local storm report, Aug 26, 11:13 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      STOVER                  38.45N 92.98W
08/26/2005                   MORGAN             MO   LAW ENFORCEMENT

            FLOODING REPORTED ALONG HIGHWAY DD NEAR THE LITTLE HAW
            CREEK.

SR
Special weather statement, Aug 26, 1:42 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT FRI AUG 26 2005

MOZ058-070>071-082>083-092-096>098-106-261945-
DENT-DOUGLAS-HOWELL-MARIES-OREGON-PHELPS-PULASKI-SHANNON-TEXAS-
WRIGHT-
142 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 747 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 10 COUNTIES

IN CENTRAL MISSOURI

MARIES... PHELPS... PULASKI...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

DOUGLAS... WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...HOUSTON...MANSFIELD...MOUNTAIN GROVE...
ROLLA...SALEM...THAYER...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

IZZI
Local storm report, Aug 26, 4:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 N HALLTOWN            37.21N 93.63W
08/26/2005  0.75 INCH        LAWRENCE           MO   LAW ENFORCEMENT

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:30 AM CDTFlash Flood WarningSGFMorgan7 hr
Aug 26, 9:47 AM CDTFlash Flood WarningSGFBenton6 hr
Aug 26, 11:07 AM CDTFlash Flood WarningSGFMiller5 hr
Aug 26, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian15 min
Aug 26, 6:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min
Aug 26, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.